High Wind, Garza
- When
- February 1, 5:16 PM CST
- Where
- Garza forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
A powerful storm system moved out of the southern Rockies into the Plains during the evening of the first. Strong winds aloft spread over the region resulting in robust surface winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful storm system moved out of the southern Rockies into the Plains during the evening of the first. Strong winds aloft spread over the region resulting in robust surface winds. One severe wind gust of 64 mph was recorded at 1716 CST at Lake Alan Henry (Garza County) by the Texas Tech University West Texas Mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 1, 3:44 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 344 PM CST MON FEB 1 2016 .SHORT TERM... UPPER LEVEL STORM SYSTEM HAD SLOWED AND JUST NOT RECOVERED IN TERMS OF FORWARD PROGRESSION. THIS HAS RESULTED IN LOWER WIND SPEEDS UNDER THICKER MID LEVEL CLOUDINESS. AS SUCH...HAVE CANCELLED HIGH WIND WARNING AND REPLACED IT WITH A WIND ADVISORY WHICH MORE CLOSELY PARALLELS THE ACTUAL EVOLUTION OF THE SYSTEM. PACIFIC FRONT IS MAKING ITS WAY THROUGH THE CWFA. WIND SPEEDS WILL STAY UP THIS EVENING FOLLOWED BY CANADIAN FRONT AFTER SUNRISE TUESDAY. WINDS TO GRADUALLY DIMINISH BY TUESDAY EVENING. IN TERMS OF PRECIP...NOT JUST A WHOLE LOT TO WORK WITH. SOME VIRGA SHOWERS ARE LIKELY BUT SCANT LITTLE...IF ANY...IS EXPECTED TO REACH THE GROUND. .LONG TERM... DEEP BROAD TROUGH WILL EXIST ACROSS THE NATION/S MIDSECTION AT THE BEGINNING OF THE LONG RANGE FORECAST...IE TUESDAY NIGHT. NORTH WINDS WILL SLOWLY DIMINISH BY WEDNESDAY AFTERNOON AS COOL HIGH PRESSURE SETTLES IN ACROSS THE CENTRAL AND SOUTHERN PLAINS. AS A RESULT...TEMPS WILL RUN AROUND 10-15 DEGREES BELOW NORMAL MIDWEEK WITH PRECIPITATION CHANCES VERY LOW WITH DEEP DRY AIR IN PLACE. STRONG NORTHERLY FLOW ALOFT WILL QUICKLY GIVE WAY TO SHORT WAVELENGTH UPPER RIDGE BY LATE THURSDAY. FAIRLY GOOD AGREEMENT WITH EVOLUTION OF NEXT UPPER LOW LATE IN THE WEEK. WILL HOLD ONTO SLIGHT CHANCE/CHANCE POPS FRIDAY NIGHT AND EARLY SATURDAY IN ASSOCIATION WITH THIS SYSTEM...MAINLY ACROSS THE SRN COUNTIES. AT THIS TIME...LOOKS TO BE A LOWER IMPACT SYSTEM GIVEN POSITIVE TILT. TOWARD END OF PERIOD...LARGE AMPLITUDE UPPER TROUGH DEVELOPS ACROSS THE MIDDLE CONUS. LIKELY TO SEE ANOTHER COLD FRONT SUNDAY...BUT PRECIPITATION AND MOST OF THE COLDER AIR MAY REMAIN NE OF THE REGION WITH THIS IMPRESSIVE SYSTEM. && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR TXZ025-026- 030>032-035>038-040>044. WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ021>024-027>030- 033>036-039>041. && 26/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 307 PM CST MON FEB 1 2016 TXZ021>044-022115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 307 PM CST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT GENERALLY WEST OF THE CAPROCK ESCARPMENT UNTIL 6 PM THIS EVENING. A RED FLAG WARNING IS IN EFFECT EAST OF A LINE FROM BROWNFIELD TO SILVERTON UNTIL 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT PLEASE REPORT ANY WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610481.